Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 117, NWS North Platte, NE

June 20, 2020Custer County, Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2020, 5:28 PM CDT for Custer County, Lincoln County, Logan County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2020, 5:28 PM CDT (22:28 UTC)
Expired
Jun 20, 2020, 6:15 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 72 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 3:20 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 319 PM CDT Sat Jun 20 2020

The forecast challenge is pops as the upper low over south central
Canada is slow to move east through Monday. At 2 PM CT the surface
analysis showed a trough extending southwest from over the northwest
sandhills to the Sidney. A lone thunderstorm developed west of
Chappell and dissipated while moving east. Models in good agreement
isolated thunderstorms to redevelop in the west and move eastward
through 9 pm with the surface trough east to a line from near
Valentine south to Mullen and Stapleton at 7 pm.  Moisture pooling
in advance of the surface trough resulting in MUCAPE values over
3000 J/Kg and 0-1km CAPE values from 1200-1750 J/kg generally east
of Highway 83 to fuel storm development late this afternoon and
evening. While cloudy at the start of the day, clouds cleared with
steep lapse rates across the area. Short-term models create a spread
where forecast trends toward a line of thunderstorms forming

Storms that develop will begin to exit the area by 10 pm with the
threat for severe storms ending for tonight. Tonight low
temperatures will drop into the 50s throughout with a few locales in
eastern Boyd, Holt and Wheeler counties in the lower 60s by
daybreak.

Sunday into Sunday night an elongated area of low pressure will
extend from the northern into the central plains. The chance for
thunderstorms increase with the heating of the day and shortwaves
embedded into the upper low. There is a marginal risk for severe
storms Sunday evening. High temperatures Sunday will reach into the
80s north to lower 90s in the far southwest.

.LONG TERM...(Monday through Saturday)
Issued at 319 PM CDT Sat Jun 20 2020

Little change in the weather pattern Monday and Tuesday as the upper
lows influence lingers for isolated to scattered thunderstorms and
cooler temperatures. By midweek the upper ridge strenghtens across
the intermountain region to the west and builds eastward for a break
in the convection. Then Thursday and Friday the threat for storm
development returns. A frontal system will move east and south
across the central Plains with convection daily. Temperatures trend
upwards through the week from the upper 70s at the start to the
middle 80s by weeks end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jun 20 2020

Visual flight rules expected through 18Z Sunday. Isolated showers
and thunderstorms will develop after 21Z along and near Highway
61 and move east through western and north central Nebraska.
Models show a spread for convection where scattered thunderstorms
will increase in coverage while moving east of Highway 83. Storms
should be high based with ceilings around 6kft while moving east
and south through 9 pm into central Nebraska. As storms exit east
visual flight rules overnight, although patchy fog in a few locals
by daybreak.

&&

.HYDROLOGY...
Issued at 319 PM CDT Sat Jun 20 2020

High flow will linger on the North Platte River at North Platte as
releases from Kingsley Dam continue. The river gauge will
flunctuate near 5.7 feet through Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Keck
HYDROLOGY...Keck
Hazardous weather outlook, Jun 20, 2:50 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
250 PM CDT Sat Jun 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
250 PM CDT Sat Jun 20 2020 /150 PM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected to develop along and near
Highway 61 from Merriman to Ogallala where a few severe storms are
possible. Storm development is most likely between 2 pm and 10 pm
and the area of concern for severe weather is generally along and
east of a line from Merriman to North Platte, Ansley and
Bartlett. The severe weather hazards are large hail greater than 1
inch and wind damage.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible Sunday and Monday, mainly affecting
north central Nebraska. An isolated strong or severe storm is
possible Sunday along and east of a line from Broken Bow to
Bassett. Large hail and wind damage are the severe weather
hazards. The risk of severe weather Monday appears low at this
time.

Scattered thunderstorms are also possible Thursday and Friday.
The risk of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 20, 4:42 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
442 PM CDT Sat Jun 20 2020

NEZ005-008-025-026-202230-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
442 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elsmere, or 19 miles northeast of Thedford, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elsmere, Purdum, Hawley Flats and Koshopah.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4208 10039 4225 10031 4217 9984 4193 9999
TIME...MOT...LOC 2142Z 289DEG 20KT 4214 10026

Jacobs
Special weather statement, Jun 20, 4:45 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
445 PM CDT Sat Jun 20 2020

NEZ024-025-036-037-202230-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
445 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...LOGAN...
NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 530 PM
CDT/430 PM MDT/...

At 445 PM CDT/345 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northeast of Tryon, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Shanklin Bluff and Brown Lake.

This includes Highway 83 between mile markers 113 and 131.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4164 10093 4181 10085 4171 10032 4146 10044
TIME...MOT...LOC 2145Z 289DEG 19KT 4170 10080

Jacobs
Local storm report, Jun 20, 5:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
508 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             PURDUM                  42.07N 100.26W
06/20/2020  M1.75 INCH       BLAINE             NE   PUBLIC

            WINDOW BROKE OUT WITH HAIL FALLING FOR ABOUT FIVE
            MINUTES.

&&

TKECK
Special weather statement, Jun 20, 5:16 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
516 PM CDT Sat Jun 20 2020

NEZ059-070-071-202300-
Frontier NE-Hayes NE-Lincoln NE-
516 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER...SOUTH CENTRAL
LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wellfleet, or 16 miles northeast of Hayes Center,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Curtis, Wellfleet, Moorefield, Maywood, Quick, Marengo and Hansen
Memorial Reserve State Wildlife Management Area.

This includes Highway 83 between mile markers 31 and 59.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4065 10099 4082 10090 4070 10033 4037 10060
TIME...MOT...LOC 2216Z 291DEG 22KT 4072 10088

Jacobs
Local storm report, Jun 20, 5:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 SE PURDUM             42.05N 100.23W
06/20/2020  E2.50 INCH       BLAINE             NE   PUBLIC

            ESTIMATED TENNIS BALL SIZED HAIL. SOFT AND SPLATTERED ON
            IMPACT.

&&

RLAMB
Special weather statement, Jun 20, 5:22 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
522 PM CDT Sat Jun 20 2020

NEZ037-038-059-202315-
Custer NE-Lincoln NE-Logan NE-
522 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER COUNTIES UNTIL 615 PM
CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gandy, or 7 miles east of Stapleton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arnold, Gandy, Logan, Shanklin Bluff, Tarboz Lake, Pleasant Hill,
Hoagland and Finchville.

This includes the following highways...
 Highway 92 between mile markers 233 and 260.
 Highway 83 near mile marker 108.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, southwestern and west central Nebraska.

LAT...LON 4140 10051 4161 10042 4154 9998 4126 10014
TIME...MOT...LOC 2222Z 287DEG 13KT 4146 10037

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:52 PM CDTSpecial Weather StatementLBFLincoln38 min
Jun 20, 4:04 PM CDTSpecial Weather StatementLBFMcPherson41 min
Jun 20, 4:33 PM CDTSpecial Weather StatementLBFHayes42 min
Jun 20, 4:42 PM CDTSpecial Weather StatementLBFBlaine48 min
Jun 20, 4:45 PM CDTSpecial Weather StatementLBFLogan45 min
Jun 20, 4:48 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas42 min
Jun 20, 5:16 PM CDTSpecial Weather StatementLBFFrontier44 min
Jun 20, 5:22 PM CDTSpecial Weather StatementLBFLogan53 min
Jun 20, 5:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas49 min
Jun 20, 5:50 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln22 min
Jun 20, 5:55 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup50 min
Jun 20, 6:08 PM CDTTornado WarningLBFCuster, Lincoln, Logan52 min
Jun 20, 6:25 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Garfield, Loup50 min
Jun 20, 6:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.